Alert archive / Michigan / Small Craft Advisories in 2021
Small Craft Advisory 109, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this small craft advisory at Dec 18, 2021, 3:10 AM EST. It took effect at Dec 18, 2021, 5:00 PM EST. It was in force for 10 hr.
The area
The counties it named.
The facts
- Issued
- Dec 18, 2021, 3:10 AM EST (08:10 UTC)
- In effect from
- Dec 18, 2021, 5:00 PM EST
- Expired
- Dec 19, 2021, 3:05 AM EST
- In force
- 10 hr
- Issued by
- NWS Grand Rapids, MI
The text
As transmitted.
248 WHUS73 KGRR 180810 MWWGRR URGENT - MARINE WEATHER MESSAGE National Weather Service Grand Rapids MI 310 AM EST Sat Dec 18 2021 LMZ844>849-182100- /O.NEW.KGRR.SC.Y.0109.211218T2200Z-211219T1000Z/ St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 310 AM EST Sat Dec 18 2021 ...SMALL CRAFT ADVISORY IN EFFECT FROM 5 PM THIS AFTERNOON TO 5 AM EST SUNDAY... * WHAT...North winds 5 to 15 knots with gusts up to 20 knots and waves 2 to 5 feet expected. * WHERE...St Joseph to Manistee. * WHEN...From 5 PM this afternoon to 5 AM EST Sunday. * IMPACTS...Conditions will be hazardous to small craft. * ADDITIONAL DETAILS...Lake effect snow showers may also be present over Lake Michigan Saturday night, with reduced visibility possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
4 follow-up statements
726 WHUS73 KGRR 181832 MWWGRR URGENT - MARINE WEATHER MESSAGE National Weather Service Grand Rapids MI 132 PM EST Sat Dec 18 2021 LMZ844>849-190245- /O.CON.KGRR.SC.Y.0109.211218T2200Z-211219T1000Z/ St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 132 PM EST Sat Dec 18 2021 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 5 PM THIS AFTERNOON TO 5 AM EST SUNDAY... * WHAT...North winds 5 to 15 knots increasing to 15 to 25 knots this evening. Waves building to 3 to 5 feet this evening. * WHERE...St Joseph to Manistee. * WHEN...From 5 PM this afternoon to 5 AM EST Sunday. * IMPACTS...Conditions will be hazardous to small craft. * ADDITIONAL DETAILS...A short duration wave event, with waves of 3 to 5 feet, will work from north to south down the lakeshore tonight. Waves will peak up near Big and Little Sable Points this evening and in the overnight hours for locations south of Holland. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ DUKE
742 WHUS73 KGRR 182037 MWWGRR URGENT - MARINE WEATHER MESSAGE National Weather Service Grand Rapids MI 337 PM EST Sat Dec 18 2021 LMZ844>849-190445- /O.CON.KGRR.SC.Y.0109.211218T2200Z-211219T1000Z/ St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 337 PM EST Sat Dec 18 2021 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 5 AM EST SUNDAY... * WHAT...North winds increasing to 15 to 25 knots this evening. Waves building to 3 to 5 feet tonight. * WHERE...St Joseph to Manistee. * WHEN...Until 5 AM EST Sunday. * IMPACTS...Conditions will be hazardous to small craft. * ADDITIONAL DETAILS...Waves will peak up near Big and Little Sable Point this evening and south of Holland overnight. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
868 WHUS73 KGRR 190359 MWWGRR URGENT - MARINE WEATHER MESSAGE National Weather Service Grand Rapids MI 1059 PM EST Sat Dec 18 2021 LMZ844>849-191000- /O.CON.KGRR.SC.Y.0109.000000T0000Z-211219T1000Z/ St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 1059 PM EST Sat Dec 18 2021 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 5 AM EST SUNDAY... * WHAT...North winds 15 to 25 knots and waves 3 to 5 feet. * WHERE...St Joseph to Manistee. * WHEN...Until 5 AM EST Sunday. * IMPACTS...Conditions will be hazardous to small craft. * ADDITIONAL DETAILS...Only a brief lull in winds and waves will occur on Sunday before they pick up again from the south late Sunday afternoon and evening. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
776 WHUS73 KGRR 190805 MWWGRR URGENT - MARINE WEATHER MESSAGE National Weather Service Grand Rapids MI 305 AM EST Sun Dec 19 2021 LMZ844>849-190915- /O.CAN.KGRR.SC.Y.0109.000000T0000Z-211219T1000Z/ St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 305 AM EST Sun Dec 19 2021 ...SMALL CRAFT ADVISORY IS CANCELLED... Winds and waves have fallen below criteria. $$
What forecasters said that day
The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this small craft advisory went out at Dec 18, 3:07 AM EST, 3 minutes earlier.
Area forecast discussion, Dec 18, 3:07 AM EST, 3 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
307 AM EST Sat Dec 18 2021
LATEST UPDATE...
Discussion/Marine
.DISCUSSION...(Today through next Friday)
Issued at 307 AM EST Sat Dec 18 2021
-- Wintry precipitation today and tonight --
Wintry precipitation associated with isentropic lift ahead of a
closed 850 mb low is moving through southern Michigan early this
morning. Enhancement of lift from the right entrance region of the
upper jet and 850 mb frontogenesis may boost precip rates to 0.10
inch per hour for a couple hours prior to daybreak. Temperature
profiles near and south of I-94 support some sleet mixing in with
snow. Typical of events with mid-level fgen, precip totals could
overperform earlier expectations in some locations, and a handful
of various model runs have shown streaks of 0.3 to 0.4 inch QPF
totals by late morning especially in the vicinity of I-94 east of
Kalamazoo toward Jackson. Snow/liquid ratios will probably be less
than 10 to 1, resulting in a fairly dense couple inches of snow
and some greasy or slushy roads for morning travel.
The loss of DGZ saturation by mid morning and a cloud layer mostly
warmer than -10 C may turn the precip type over to light freezing
drizzle or snow grains. With the 850 mb low east of the area by
afternoon and cold air advection commencing, a few snow showers
may linger into evening. Lake effect snow showers in north-
northwest flow Saturday night should consolidate near or just
offshore as land breeze convergence focuses the showers into a
more dominant single band. Places near or south of South Haven
have the best chance of seeing accumulations from lake effect
Saturday night.
-- Outlook for next week --
Sunday looks cold then Monday a bit milder but breezy.
Temperatures next week will tend to bounce around day by day but
average out near normal as shortwaves moving through quasi-zonal
flow flip our winds between warm advection and cold advection. A
compact low may miss us to the north late Tuesday but there is a
slight chance of light snow in central Michigan depending on the
track. Another wave on Thursday may also have the greater chance
of precip stay north.
Ensembles point toward increasing precipitation chances late in
the week into the Christmas weekend as baroclinicity across
central North America increases, consolidating a strong jet streak
across the CONUS while shortwaves continue to propagate through
the pattern. Some indication that longwave troughing would be
favored over the western CONUS late in the week, which increases
the chance of milder air spreading into our region. There remains
quite a lot of spread in the temperature solutions though.
Unfortunately the weather forecast during the holidays is far from
settled.
&&
.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 115 AM EST Sat Dec 18 2021
Wintry precipitation is expected to begin in earnest at AZO around
08Z and JXN/LAN around 09Z. Expect ceilings and visibility to
quickly become MVFR then IFR, likely continuing IFR through the
morning. For AZO, BTL, and JXN, some ice pellets may mix in with
snow early, while mostly snow is more likely to the north. After
daybreak, there may be periods of lighter precipitation and
perhaps freezing drizzle mixing in. MKG will tend to see lighter
snow amounts and slightly better flight conditions compared to
its southeast. With the departure of the low pressure area during
the afternoon, snow becomes more scattered and showery, and a band
of lake effect snow will develop in the vicinity west of MKG later
in the evening.
&&
.MARINE...
Issued at 307 AM EST Sat Dec 18 2021
Winds from the northeast this morning become more from the north-
northwest late in the day. This evening, a low pressure system
will be moving east of Michigan and high pressure will be
returning from the west, and this may kick up the wind speeds over
mid lake for a time. Waves will likely become hazardous to small
craft after dark this evening until the early morning hours of
Sunday. Some bursts of heavy lake-effect snow with reduced sight
distance may also be present tonight.
Conditions again become hazardous to small craft Sunday night
through Tuesday morning. Some gusts to gale force would not be out
of the question Monday morning.
&&
.GRR WATCHES/WARNINGS/ADVISORIES...
MI...None.
LM...Small Craft Advisory from 5 PM this afternoon to 5 AM EST Sunday
for LMZ844>849.
&&
DISCUSSION...CAS
AVIATION...CAS
MARINE...CASHazardous weather outlook, Dec 17, 1:37 PM EST, 13 hours 33 minutes before
Hazardous Weather Outlook National Weather Service Grand Rapids MI 137 PM EST Fri Dec 17 2021 MIZ037>040-043>046-050>052-056>059-064>067-071>074-180900- Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon- Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton- Ingham-Van Buren-Kalamazoo-Calhoun-Jackson- 137 PM EST Fri Dec 17 2021 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...This Afternoon and Tonight Light snow will develop across Southern Lower Michigan prior to daybreak Saturday. Some bridges and overpasses could become slick. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Light snow accumulations from a dusting to 2 inches are possible through Saturday. Slick spots could develop on some roads. We cannot rule out some light freezing drizzle mixing in at times Saturday morning, but we are not expecting significant impacts to travel given air temperatures around 30. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. LMZ844>849-180900- St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 137 PM EST Fri Dec 17 2021 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Winds and waves will be hazardous to small craft on Lake Michigan Saturday evening and again Sunday night through Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
In the hours before
Special weather statement, Dec 17, 10:48 PM EST, 4 hours 22 minutes before
Special Weather Statement National Weather Service Grand Rapids MI 1048 PM EST Fri Dec 17 2021 MIZ051-052-056>059-064>067-071>074-180600- Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton- Ingham-Van Buren-Kalamazoo-Calhoun-Jackson- Including the cities of Greenville, Alma, Grand Haven, Jenison, Grand Rapids, Ionia, St. Johns, Holland, Hastings, Charlotte, Lansing, South Haven, Kalamazoo, Battle Creek, and Jackson 1048 PM EST Fri Dec 17 2021 ...Slick Travel Possible Late Tonight and Saturday Morning... Wet snow will develop overnight and could mix with sleet and freezing rain at times along the I-94 corridor east of Kalamazoo. Slushy snow accumulations of a couple inches could make for hazardous travel, especially south and east of Grand Rapids. The snow will diminish by mid morning Saturday, but areas of drizzle and freezing drizzle will persist through mid afternoon. Anyone with travel plans in southern Lower Michigan Saturday morning should plan on slower than average travel times. Meade
Special weather statement, Dec 18, 1:50 AM EST, 1 hour 20 minutes before
Special Weather Statement National Weather Service Grand Rapids MI 150 AM EST Sat Dec 18 2021 MIZ051-052-056>059-064>067-071>074-181300- Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton- Ingham-Van Buren-Kalamazoo-Calhoun-Jackson- Including the cities of Greenville, Alma, Grand Haven, Jenison, Grand Rapids, Ionia, St. Johns, Holland, Hastings, Charlotte, Lansing, South Haven, Kalamazoo, Battle Creek, and Jackson 150 AM EST Sat Dec 18 2021 ...Slick Travel Conditions Saturday Morning... Wet snow will develop early this morning and could mix with sleet and freezing rain at times along the I-94 corridor. Slushy snow accumulations of a couple inches especially south and east of Grand Rapids could cause roads to become slick. The heavier snow will diminish by mid morning Saturday, but lighter snow showers or freezing drizzle will continue through afternoon. Extra time may be needed to reach your destination if you are traveling Saturday morning, and remember to take it slow in ice and snow. CAS
Nearby
Small Craft Advisories in Michigan, 2021Every small craft advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.